Pennsylvania, 2001

Drought in Pennsylvania, October 1 to 31, 2001

October 1 to 31, 2001 · NWS PHI · 10 events in 10 counties and zones

October 2001 was an unseasonably dry month across Eastern Pennsylvania. Chester County was placed under a drought watch on August 24th by the Pennsylvania Department of Environmental Protection.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

October 2001 was an unseasonably dry month across Eastern Pennsylvania. Chester County was placed under a drought watch on August 24th by the Pennsylvania Department of Environmental Protection. Unless wetter weather arrived, it was expected that the drought watch would be expanded to include most of Eastern Pennsylvania in the near future. On a county weighted average, monthly precipitation totals ranged between 0.6 and 1.4 inches, or about 20 to 40 percent of normal. Normal monthly precipitation is around 3.2 inches. The monthly precipitation total of 0.81 inches at the Lehigh Valley International Airport was the 4th driest October on record. The monthly precipitation total at Reading was 0.71 inches and at the Philadelphia International Airport was 0.83 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 9:00 PM EST, 3 hours earlier.

Area forecast discussion, Sep 30, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 PM EDT SUN SEP 30 2001

CSTL FLOOD WRNG COMING DOWN. HAD SOME MINOR THIS EVE...AND WITH LWR
ASTRONOMICALS IN THE MRNG...GOING BACK TO MINOR FOR THE NXT HIGH
TIDE.

WX WISE...PCPN HEADING W THRU NRLY THE ENTR FCST AREA...SO TAKING
POPS ALL THE WAY BACK TO THE POCONOS. XPC PCPN TO BGN ENDG FM THE NW
TWD MRNG...AND EXIT ALL AREAS BY AFTN.

ZONES WIBIS SHRTLY.

.PHI...GALE WRNG CST AND LWR DE BAY.
       MINOR TIDAL FLOODING CST NEAR THE TIME OF HIGH TIDE MON MRNG.

KRAUS

In the hours before

Special weather statement, Sep 30, 9:30 PM EST, 2 hours 30 minutes before
DEZ002>004-NJZ012>014-020>026-011400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EDT SUN SEP 30 2001

...MINOR TIDAL FLOODING THROUGH MONDAY MORNING...

WIDESPREAD MINOR TIDAL FLOODING OCCURRED ON SUNDAY EVENING ALONG THE
COASTS OF NEW JERSEY AND DELAWARE.  WITH THE WIND EXPECTED TO REMAIN
FROM THE NORTH DURING THE NIGHT...WATER LEVELS AROUND MONDAY
MORNING/S HIGH TIDE SHOULD BE SLIGHTLY LOWER THAN THOSE EXPERIENCED
ON SUNDAY EVENING.  AS A RESULT...ONLY MINOR TIDAL FLOODING IS
EXPECTED AROUND MONDAY MORNING/S HIGH TIDE...WHICH WILL OCCUR FROM
ABOUT 7:30 TO 8:00 ALONG THE OCEANFRONT OF NEW JERSEY AND DELAWARE.

DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS SUSCEPTIBLE TO TIDAL
FLOODING.

KEEP IN MIND THAT A GALE WARNING REMAINS IN EFFECT ALONG THE COASTS
OF NEW JERSEY AND DELAWARE.  ALSO...SOME ADDITIONAL BEACH EROSION IS
LIKELY OVERNIGHT INTO MONDAY MORNING.

THE AREA OF LOW PRESSURE RESPONSIBLE FOR TODAY/S WIND AND RAIN WAS
CENTERED ABOUT 250 MILES EAST OF THE VIRGINIA COAST ON SUNDAY
EVENING.  THE LOW WILL CONTINUE TO MOVE TO THE NORTHEAST AND FARTHER
OUT TO SEA ON MONDAY...AND IT SHOULD LOSE ITS INFLUENCE OVER THE
REGION.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.  YOU
CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE
FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Berks

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Berks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Drought, Bucks

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Bucks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Drought, Carbon

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Carbon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Drought, Chester

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Drought, Delaware

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Drought, Lehigh

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Lehigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Drought, Monroe

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Monroe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Drought, Montgomery

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Drought, Northampton

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Northampton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Drought, Philadelphia

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Philadelphia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269859, 5269860, 5269861, 5269862, 5269863, 5269864, 5269865, 5269866, 5269867, 5269868.